Lake Huron, 2022Marine Thunderstorm Winds in Lake Huron, September 11, 2022
September 11, 2022 · NWS DTX · 2 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced wind gusts to 50 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts to 50 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 11, 5:11 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 11, 5:11 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
611 AM EDT Sun Sep 11 2022
.AVIATION...
Two features of interest for aviation purposes this morning, with a
cold front and associated IFR to LIFR fog sagging south toward MBS
and ongoing moisture advection along and south of FNT. For the
southern terminals, upstream observations continue to trend toward
SCT low cloud coverage on the outer periphery of the cloud shield.
Similarly, rather unimpressive ceiling/visibility response to
ongoing shower activity such that VFR conditions seem reasonable for
much of the morning hours with TEMPO groups to cover more isolated
pockets of MVFR. Slower progression of the frontal boundary toward
MBS has kept VFR conditions in place, although do expect this
feature to reach the terminal within the next few hours. Maintained
a more optimistic approach with low end MVFR cigs/vis as trends will
be competing with sunrise. Relatively stagnant conditions before s
howers move into the terminals from south to north mid afternoon and
evening, which will effectively lower ceilings and visibilities. An
isolated thunderstorm cannot be ruled out, but minimal confidence
precludes a mention in this TAF issuance.
For DTW...Isolated pockets of MVFR stratus embedded within otherwise
VFR this morning will lift to VFR by afternoon. Showers will
increase this afternoon leading to a reduction in ceilings and
visibilities by late evening. A few embedded thunderstorms are
plausible within this activity this afternoon and evening.
DTW THRESHOLD PROBABILITIES...
* Moderate for ceiling 5000 ft or less tonight through Sunday.
* Low for thunderstorms this afternoon and evening.
&&
.PREV DISCUSSION...
Issued at 312 AM EDT Sun Sep 11 2022
DISCUSSION...
The mid level circulation clearly evident on water vapor imagery now
over eastern South Dakota will phase with the mid level trough
extending from the wrn Great Lakes into ern Kansas today. This will
result in the development of a closed mid level circulation over the
IA/IL border region by this evening. This upper low and associated
surface reflection will quickly occlude over nrn Illinois tonight.
It will then slowly track across the MI/IN/OH border region Mon and
Mon night. Building mid level heights across the upper Midwest will
then force this system across the ern Great Lakes and into srn
Quebec/update New York Tues/Tues night.
Deep layer moisture advection has already been ongoing into Se Mi in
advance of the upper trough. Remnant boundary layer convergence
along a sfc trough essentially bisecting Se Mi has been sustaining
scattered showers overnight. Diurnal heating will result in some
degree of boundary layer destabilization today, with 0-1km ML
forecast to rise to 500-800 J/kg. While this degree of instability
will limit any severe risk, the moist ambient airmass (with precip
water up to 1.7 inches) combined with weak boundary layer
convergence and mid level height falls will result in numerous to
widespread showers and scattered thunderstorms today. The resulting
clouds and precip will also suppress daytime highs to the 70s.
As the mid level low evolves today, a respectable mid level
deformation region will develop. The strongest ascent will remain
focused across srn WI and srn Lake Mi today before becoming
focused across nrn Lower Mi and ern Wi on Monday. There will be a
region of enhanced mid level system relative isentropic ascent that
will preceded the low level occluded front as it lifts from south to
north across the forecast area tonight into Mon morning. The
progressive nature of the ascent across Se Mi will prove a limiting
factor for excessive rainfall (widespread amounts over 2 inches)
with the exception of perhaps some isolated locations that receive a
little more enhanced convective response this afternoon/evening. The
northward progress of the ascent is however forecast to slow as it
lifts into the Saginaw Valley/Central Michigan overnight into Monday
morning. This will support a potential for a longer duration of
forced ascent in this region. While there are a few ensemble members
that have 24-hour rainfall totals up to 2.5 inches in central Mi,
there is not enough support to justify forecast rainfall totals over
2 inches across the Saginaw Valley at this time.
Most of the forecast area will be within the mid level dry slot
following the occluded front on Monday, thus limiting precip
potential. Shallow post frontal cold air advection and a deepening
frontal inversion will likely hold a good deal of cloud cover across
the area on Monday and limit daytime heating. This will support
relatively cool temps with highs mainly in the 60s and low 70s.
Precip chances will then remain mainly in the chance category on
Tuesday under the lingering effect of the departing upper low.
Building mid level heights and sfc high pressure influencing the
region by mid week will then lead to dry and relatively warm
conditions Wed into Fri.
MARINE...
The weak high pressure that has brought favorable marine conditions
the past few days will continue to move away from the area.
Unsettled conditions will take over as low pressure develops over
the mid-Mississippi Valley and stalls across the Great lakes on
Sunday and into the beginning of next week. Rain, along with
isolated to widely scattered thunderstorms, will be possible during
this timeframe. Showers likely linger through the first half of the
week as the low slowly wobbles across the Great Lakes.
HYDROLOGY...
A developing low pressure system across nrn Illinois today will
continue to drive deep layer moisture into Se Mi today. This
combined with weak daytime instability and a lingering sfc trough
overhead will result in numerous to widespread showers. A more
organized region of rain will then lift from south to north across
the area ahead of an occluded front tonight into Monday morning. The
stronger and more persistent ascent is forecast to occur across the
Saginaw Valley region into Central Michigan, which includes the
Chippewa and Tittabawassee River basins. Total rainfall today
through Monday is forecast to range from a half inch from Monroe to
Port Huron and up to an inch and a half at Midland. The 90th
percentile of ensemble QPF data does have up to two and a half
inches across Midland and Central Michigan which could pose a risk
for minor flooding if that higher end amount materializes.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....MV
DISCUSSION...SC
MARINE.......SS
HYDROLOGY....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 11, 2:49 AM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
349 AM EDT Sun Sep 11 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
349 AM EDT Sun Sep 11 2022
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
Showers with scattered thunderstorms are expected today in advance of
a developing low pressure system over the western Great Lakes. A
little more widespread rain is forecast tonight. Thunderstorms are
not expected to be severe and are only likely to produce a brief
period of intense rainfall rates as they move from south to north at
15 MPH. Rainfall tonight may produce a little longer duration of
moderate rainfall which may lead to some localized flooding concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and some lingering thunderstorms are possible on Monday,
mainly during the morning. Locally heavy rainfall will again be of
concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
349 AM EDT Sun Sep 11 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Showers with scattered thunderstorms are expected today in advance of
a developing low pressure system over the western Great Lakes. A
little more widespread rain is forecast tonight. Thunderstorms are
not expected to be severe and are only likely to produce a brief
period of intense rainfall rates as they move from south to north at
15 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and some lingering thunderstorms are possible on Monday,
mainly during the morning. Locally heavy rainfall will again be of
concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SC
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- September 11, 8:10 AM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- September 11, 8:20 AM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Georgia, September 11, 20221 death · 1 event
- Flash Flooding and Flooding in Illinois, September 11, 2022$3.1 million · 50 kt wind · 9 events
- Flash Flooding and Dust Storm in Arizona, September 11 to 12, 2022$68,000 · 75 kt wind · 22 events
- Flooding in Wisconsin, September 11 to 12, 2022$56,000 · 3 events
- Flash Flooding and Flooding in Florida, September 11 to 12, 2022$22,000 · 51 kt wind · 21 events
- Flash Flooding in California, September 11, 20228 events
- Flash Flood and Hail in Arizona, September 11, 2022$9,000 · 1 in hail · 5 events
- Waterspouts in Lake Michigan, September 11 to 12, 20222 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20221 event
- Flash Flood in Alabama, September 11, 20221 event
- Waterspout in Lake Michigan, September 11, 20221 event
- Waterspout in South Atlantic Coastal Waters, September 11, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053246, 1053243.